Format

Send to

Choose Destination
J Clin Pharm Ther. 2012 Oct;37(5):614-6. doi: 10.1111/j.1365-2710.2012.01348.x. Epub 2012 May 30.

Lessons from two cases of anaphylaxis to proton pump inhibitors.

Author information

1
Department of Internal Medicine, Asan Medical Center, University of Ulsan College of Medicine, Seoul, Korea.

Abstract

WHAT IS KNOWN AND OBJECTIVE:

Proton pump inhibitors (PPIs), which are widely used for the treatment of peptic ulcers and gastroesophageal diseases, reduce both basal and stimulated gastric acid secretion by inhibiting the parietal cell enzyme H(+)-K(+)-adenosine triphosphatase. There have been several reports of hypersensitivity reactions to PPIs but anaphylaxis is very rare. We report on two cases of anaphylaxis to PPIs.

CASE SUMMARY:

Our two interesting and instructive cases of anaphylaxis to PPIs relate to the orally disintegrating form of lansoprazole and omeprazole. The first patient had taken esomeprazole 20 mg/day for 1 month without any side effects before experiencing anaphylaxis to lansoprazole. To our knowledge, this is the first report of anaphylaxis to the orally disintegrating form of lansoprazole. In the second case, the patient was misdiagnosed with penicillin allergy which she suffered from earlier.

WHAT IS NEW AND CONCLUSION:

Physicians need to be more aware of the possibility of hypersensitivity to PPIs.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center